Winter Storm, Absaroka Mountains
- When
- November 19, 8:00 AM MST to November 20, 7:00 PM MST
- Where
- Absaroka Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
Pacific moisture moved into western Wyoming as a strong storm system moved ashore in the Pacific northwest. Snow totals in the higher elevations ranged from 14 inches in the Tetons to 24 inches near Mammoth Hot Springs in Yellowstone National Park.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Pacific moisture moved into western Wyoming as a strong storm system moved ashore in the Pacific northwest. Snow totals in the higher elevations ranged from 14 inches in the Tetons to 24 inches near Mammoth Hot Springs in Yellowstone National Park. Up to six inches of new snow fell in parts of Jackson Hole.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 19, 3:17 AM MST, 4 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 317 AM MST FRI NOV 19 2010 .SHORT TERM...TODAY THROUGH SUNDAY NIGHT SNOWFALL HAS BEEN SLOW TO DEVELOP ACROSS NORTHWESTERN WYOMING THIS MORNING...THOUGH CURRENT RADAR REFLECTIVITY SHOW THAT SOME SNOWFALL MAY BE OCCURRING. MOST SNOWFALL REMAINS NORTH OVER SOUTH CENTRAL MONTANA. SNOWFALL WILL CONTINUE TO MOVE INTO NORTHWESTERN WYOMING THIS MORNING...WITH PERIODS OF HEAVY SNOW POSSIBLE ACROSS YELLOWSTONE NATIONAL PARK. SHORT TERM MODELS HAVE SLOWED THE ARRIVAL OF SNOWFALL ACROSS MUCH OF WESTERN WYOMING BY AT LEAST 6 HOURS. THE WINTER STORM WARNING CONTINUES ACROSS YELLOWSTONE NATIONAL PARK...WHEREAS MOST ZONES UNDER WINTER STORM WATCHES HAVE HAD THEIR ONSET DELAYED UNTIL THIS EVENING AT THE EARLIEST. MOST ZONES WERE DELAYED BY THE 6 HOURS...WITH THE EXCEPTION BEING THE WYOMING SALT RANGE...STAR VALLEY...SOUTHERN LINCOLN COUNTY AND THE WIND RIVER MOUNTAINS. THESE AREAS STILL LOOK FAVORABLE TO POTENTIALLY SEE SOME PERIODS OF HEAVY SNOWFALL DURING THEIR INITIAL START TIMES...AND HAVE CONSEQUENTLY BEEN LEFT ALONE. WILL CONTINUE THE WINTER STORM WATCHES THIS EVENING AND LET THE NEXT SHIFT TAKE A LOOK AT POTENTIAL UPGRADES IN CASE SNOWFALL CONTINUES TO BE DELAYED IN ARRIVAL. ONGOING SNOWFALL REMAINS THE FORECAST CHALLENGE...ESPECIALLY WHEN DEALING WITH TIMING ISSUES. SNOWFALL WILL SPREAD ACROSS THE CWA SUNDAY...WITH ALL AREAS SEEING AT LEAST A CHANCE FOR SNOWFALL BY LATE SUNDAY NIGHT. TEMPERATURES WILL COOL OVER THE NEXT FEW DAYS...WITH A NOTABLE DECREASE EXPECTED SUNDAY AND SUNDAY NIGHT. .LONG TERM...MONDAY THROUGH FRIDAY FIRST ARCTIC BLAST EXPECTED EARLY NEXT WEEK WITH TEMPERATURES RUNNING 20 DEGREES BELOW AVERAGE...WITH HIGHS EAST OF THE DIVIDE ON TUESDAY AND WEDNESDAY AS MUCH AS 30 DEGREES BELOW AVERAGE. THE MAIN CHALLENGE IN THE EXTENDED IS LOCATION AND TIMING OF ARCTIC FRONT WITH IT FLIRTING ACROSS THE NORTH MONDAY...BEFORE PUSHING SOUTH MONDAY NIGHT AND TUESDAY...AND HOW QUICKLY THE AIR MASS WILL WARM UP AS A RIDGE BUILDS INTO THE WEST LATE NEXT WEEK. TWO SHORTWAVE TROUGHS WILL IMPACT THE FORECAST AREA THROUGH TUESDAY NIGHT. THE FIRST ONE IS EXPECTED TO BE OVER THE WEST/GREAT BASIN EARLY MONDAY...PUSHING EAST ACROSS THE AREA LATE MONDAY/MONDAY NIGHT. ANOTHER MORE SIGNIFICANT SHORTWAVE TROUGH ACROSS ALBERTA/BRITISH COLUMBIA EARLY MONDAY...WILL DIG SOUTHEAST ACROSS THE NORTHERN/CENTRAL ROCKIES TUESDAY/TUESDAY NIGHT. THE LATTER TROUGH WILL PUSH THE ARCTIC COLD FRONT SOUTH...WITH MODELS PROJECTING 700MB TEMPERATURES FALLING TO -20 TO -25 DEGREES CELSIUS ACROSS THE AREA TUESDAY INTO TUESDAY NIGHT. BOTH OF THESE SYSTEMS WILL BRING A DECENT CHANCE OF SNOWFALL TO THE AREA...ESPECIALLY WEST OF THE DIVIDE MONDAY AND TUESDAY. COULD SEE SOME LIGHT SNOW EAST OF THE DIVIDE ASSOCIATED WITH THESE SYSTEMS AND THE ARCTIC COLD FRONT...MAINLY TUESDAY AND TUESDAY NIGHT. NORTH TO NORTHWEST FLOW DEVELOPS ACROSS THE AREA WEDNESDAY THROUGH FRIDAY...WITH MEDIUM RANGE MODELS SHOWING STRONG RIDGING DEVELOPING OVER THE WEST BY END OF THE WEEK...AND A STRONG TROUGH OVER THE EASTERN HALF OF THE CONUS. 700MB TEMPERATURES AND THICKNESS VALUES RISE SIGNIFICANTLY THURSDAY AND FRIDAY...AS THE RIDGE BUILDS ACROSS THE WEST. TEMPERATURES ARE EXPECTED TO RETURN TO SEASONAL TO SLIGHTLY ABOVE AVERAGE WEST OF THE DIVIDE BY NEXT FRIDAY...BUT AREAS EAST OF THE DIVIDE...ESPECIALLY THE CENTRAL BASINS WILL LIKELY KEEP BELOW AVERAGE TEMPERATURES AS THE ARCTIC AIR WILL BE SLOW TO ERODE...ESPECIALLY IN THE TRAPPED CENTRAL BASINS. AREAS THAT CAN MIX OUT SUCH AS CASPER...DUBOIS AND BUFFALO COULD SEE TEMPERATURES BACK TO NORMAL BY FRIDAY. THE NORTHWEST FLOW IS RELATIVELY DRY WEDNESDAY THROUGH FRIDAY...BUT CANNOT RULE OUT SOME SNOW SHOWER ACTIVITY...MAINLY OVER THE NORTHWESTERN AND NORTHERN MOUNTAINS. && .AVIATION... AREAS OF MVFR CIGS THAT FORMED BEHIND A COLD FRONTAL PASSAGE OVERNIGHT ACROSS THE NORTH CENTRAL WILL GRADUALLY DISSIPATE THIS MORNING. AN INCREASINGLY MOIST SOUTHWEST FLOW WILL BRING SNOWFALL TO MAINLY YELLOWSTONE NATIONAL PARK THROUGH THE MORNING WITH THE SNOWFALL SPREADING SOUTH TO VCNTY KJAC THROUGH THE AFTERNOON. EXPECT WIDESPREAD MVFR CIGS/VSBYS...MOUNTAIN OBSCURATIONS...WITH AREAS OF IFR/LIFR CONDITIONS TO DEVELOP IN THESE AREAS. THE SNOWFALL WILL CONTINUE TO INTENSIFY AND SPREAD FURTHER SOUTH INTO VCNTY KPNA/KBPI OVERNIGHT FRIDAY. AREAS OF MVFR CIGS/VSBYS IN -SN ARE ALSO EXPECTED TO RETURN TO NORTH CENTRAL WYOMING FRIDAY NIGHT...OR ALONG AND NORTH OF A VCNTY KCOD-KWRL-KBYG LINE. && .FIRE WEATHER... SNOWFALL WILL INCREASE ACROSS NORTHWESTERN WYOMING TODAY...ESPECIALLY DURING THE EVENING HOURS. WINTER STORM PRODUCTS REMAIN IN EFFECT FOR THE AREA...PLEASE VISIT THE APPROPRIATE PRODUCT...WSWRIW...FOR ADDITIONAL DETAILS REGARDING TIMING AND SNOW ACCUMULATIONS. SNOWFALL WILL SPREAD ACROSS THE CWA THROUGH THE WEEKEND...WITH COOLER TEMPERATURES ALSO EXPECTED TO DEVELOP. WIND MAY REMAIN SLIGHTLY ELEVATED ACROSS THE SOUTHERN HALF OF THE STATE THROUGH SUNDAY MORNING. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM THIS EVENING THROUGH SUNDAY AFTERNOON WYZ002-013. WINTER STORM WATCH FROM LATE TONIGHT THROUGH SUNDAY AFTERNOON WYZ014-015-023-024-027. WINTER STORM WATCH FROM SATURDAY MORNING THROUGH SUNDAY AFTERNOON WYZ025-026. WINTER STORM WATCH FROM THIS AFTERNOON THROUGH SUNDAY AFTERNOON WYZ012. WINTER STORM WARNING UNTIL 5 PM MST SUNDAY WYZ001. && SHORT TERM...BRANHAM LONG TERM...WM AVIATION...AEM FIRE WEATHER...BRANHAM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 502 AM MST FRI NOV 19 2010 WYZ001>020-022>030-201300- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 502 AM MST FRI NOV 19 2010 ...WINTER STORM WARNINGS AND WATCHES IN EFFECT FOR WESTERN WYOMING THROUGH SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SNOW WILL INCREASE ACROSS YELLOWSTONE NATIONAL PARK THIS MORNING. OTHER AREAS OF THE WESTERN MOUNTAINS WILL BEGIN TO SEE INCREASED SNOWFALL DURING THE EARLY EVENING HOURS TONIGHT. YELLOWSTONE MAY SEE BETWEEN 3 AND 6 INCHES OF SNOWFALL THROUGHOUT THE DAY...WHILE THE TETON MOUNTAINS MAY SEE 3 TO 5 INCHES BEFORE MIDNIGHT. SNOWFALL WILL THEN CONTINUE OVERNIGHT...WITH POTENTIALLY HEAVY SNOWFALL DEVELOPING DURING THE LATE EVENING HOURS. AREAS OF FOG WITH PATCHY LIGHT FREEZING DRIZZLE IS EXPECTED THROUGH MID MORNING...MAINLY ACROSS NORTHERN JOHNSON COUNTY. THIS PATCHY LIGHT FREEZING DRIZZLE COULD RESULT IN SLICK ROADS WITH BLACK ICE IN SPOTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SIGNIFICANT SNOWFALL ACROSS THE NORTHWEST AND WESTERN MOUNTAINS AND VALLEYS THROUGH SUNDAY AFTERNOON. THE MOST WIDESPREAD AND HEAVIEST SNOWFALL...IS EXPECTED TO OCCUR FROM AROUND MIDNIGHT TONIGHT... THROUGH MUCH OF SATURDAY NIGHT. PLEASE REFER TO THE WINTER STORM PRODUCTS FOR THE LATEST ON THIS DEVELOPING WINTER STORM. A VERY COLD AIRMASS WILL SETTLE ACROSS THE AREA EARLY NEXT WEEK...WITH HIGHS POSSIBLY ONLY IN THE SINGLE DIGITS AND TEENS TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL AMOUNTS. THANK YOU. TEAM RIVERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MST FRI NOV 19 2010 WYZ010-011-191500- NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY- 500 AM MST FRI NOV 19 2010 THROUGH 8 AM...PATCHY LIGHT FREEZING DRIZZLE WITH FOG IS EXPECTED TO CONTINUE...MAINLY ACROSS NORTHERN JOHNSON COUNTY...IMPACTING BUFFALO. THIS VERY LIGHT PRECIPITATION COMBINED WITH TEMPERATURES IN THE MID TO UPPER 20S...WILL RESULT IN SLICK ROADS IN SPOTS WITH BLACK ICE. MOTORISTS ARE URGED TO SLOW DOWN...AND LEAVE PLENTY OF ROOM BETWEEN YOU...AND THE NEXT VEHICLE JUST IN CASE YOU ENCOUNTER BLACK ICE. 21
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 800 AM MST FRI NOV 19 2010 WYZ010-011-191700- NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY- 800 AM MST FRI NOV 19 2010 THROUGH 10AM...PATCHY LIGHT FREEZING DRIZZLE WITH FOG IS EXPECTED TO CONTINUE...MAINLY ACROSS NORTHERN JOHNSON COUNTY...IMPACTING BUFFALO. THIS VERY LIGHT PRECIPITATION COMBINED WITH TEMPERATURES IN THE MID TO UPPER 20S...WILL RESULT IN SLICK ROADS IN SPOTS WITH BLACK ICE. MOTORISTS ARE URGED TO SLOW DOWN...AND LEAVE PLENTY OF ROOM BETWEEN YOU...AND THE NEXT VEHICLE JUST IN CASE YOU ENCOUNTER BLACK ICE. LIPSON
The national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, November 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 264825, 264826, 264827, 264828.